Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 77, NWS Indianapolis, IN

May 30, 2019Henry County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2019, 7:49 PM EDT for Henry County, Indiana. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2019, 7:49 PM EDT (23:49 UTC)
Expired
May 30, 2019, 8:15 PM EDT
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Henry County, IN

The radar

The Indianapolis radar (KIND), 88 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 7:49 PM EDTHAIL 0.75New Castle, IN
May 30, 7:50 PM EDTHAIL 1New Castle, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

910 
WUUS53 KIND 302349
SVRIND
INC065-310015-
/O.NEW.KIND.SV.W.0077.190530T2349Z-190531T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
749 PM EDT Thu May 30 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Henry County in east central Indiana...

* Until 815 PM EDT.

* At 748 PM EDT, a severe thunderstorm was located over New Castle,
  or 12 miles northwest of Cambridge City, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  New Castle, Straughn and Greensboro. 

This includes Interstate 70 between mile markers 122 and 133.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3987 8522 3979 8522 3979 8530 3987 8547
      4000 8536 3997 8520 3988 8520
TIME...MOT...LOC 2348Z 287DEG 28KT 3990 8537 

HAIL...1.00IN
WIND...<50MPH
 
$$

MK
1 follow-up statement
483 
WWUS53 KIND 310007
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
807 PM EDT Thu May 30 2019

INC065-310015-
/O.CON.KIND.SV.W.0077.000000T0000Z-190531T0015Z/
Henry IN-
807 PM EDT Thu May 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHEASTERN HENRY COUNTY...

At 806 PM EDT, a severe thunderstorm was located near Dublin, or near
Cambridge City, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated. At 750 PM, quarter size hail was reported 
         by a trained spotter in New Castle.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Straughn.

This includes Interstate 70 between mile markers 130 and 133.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3979 8522 3979 8530 3983 8531 3998 8523
      3997 8520 3988 8520 3987 8522
TIME...MOT...LOC 0006Z 286DEG 27KT 3986 8520 

HAIL...1.00IN
WIND...<50MPH
 
$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:00 PM EDT, 49 minutes earlier.

Area forecast discussion, May 30, 7:00 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
700 PM EDT Thu May 30 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 241 PM EDT Thu May 30 2019

A frontal system is expected to drift through the area tonight into
early Friday. Another frontal system may affect the area around
Saturday. In the wake of this front, high pressure will build into
the area by early next week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 241 PM EDT Thu May 30 2019

Scattered convection beginning to develop over northern Indiana, in
an unstable air mass along and near a weak frontal zone. Convection
should gradually shift south during the evening, as the front
drifts south. Pattern really doesn't favor nocturnal convection tonight,
as the 850mb flow is quite weak. As a result, any convection that
does form may tend to diminish later tonight. However, the presence
of a shearing upper trough will probably keep some potential for
shower activity around most of the night. Will go with chance PoPs
tonight, with the highest PoPs over the north and central zones during
the evening hours.

Could be some fog development during the pre dawn hours of Friday,
given the weakly convergent low level flow near the front. Fog
threat may be locally higher in areas that end up getting rain this
evening.

Low level thicknesses suggest the GFS MOS lows tonight look good, so
little if any adjustments planned.

&&

.SHORT TERM /Friday through Sunday/...
Issued at 241 PM EDT Thu May 30 2019

Model data suggest upper trough may still be lingering over the
southeast zones Friday morning. As a result, will keep some chance
PoPs for showers over these areas through the morning hours.

Otherwise, northwesterly flow expected to develop during this
period, as long wave troughing develops over the eastern parts of
the country. This should help to bring drier and more stable air
into the area by Friday afternoon and night. Will go dry at these
times.

Model data suggest a short wave trough, and associated frontal
system, will drop southeast through the area Saturday afternoon and
night. Model data generate quite a bit of lift with this feature,
along with moderately steep lapse rates. Will go with chance PoPs
for showers and thunderstorms for mainly Saturday afternoon and
night.

Dry weather expected to return by Sunday, as surface high pressure
builds into the area from the northwest.

Progged low level thicknesses suggest the GFS MOS temperature guidance
during this period looks good for the most part.

&&

.LONG TERM /Sunday night through Thursday/...

Issued at 248 PM EDT Thu May 30 2019

Dry weather is expected at the start of the long term period as
high pressure sits over central Indiana. Chances for rain increase
later in the week with the first chances for rain and a few
thunderstorms on Wednesday as a weak upper level disturbance
moves through. Additional rain and a few thunderstorms are
possible again on Thursday with lower confidence on the Thursday
chances. Ensembles have a significant spread on timing for
Thursday, so confidence is low for the rain chances. Severe
weather is possible Wednesday with models indicating plenty of
CAPE and shear expected.

Temperatures will begin the period below average and end slightly
above normal.

&&

.AVIATION /Discussion for the 00Z TAF Issuance/...
Issued at 700 PM EDT Thu May 30 2019

Good confidence in mostly VFR conditions away from thunderstorms
through the TAF period. Convection could hang around til 06z or so
per the High Resolution Rapid Refresh reflectivity progs. After
that, high pressure will build in.

Winds will be west and northwest or variable 7 knots or less away
from thunderstorms.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....White
AVIATION...MK
Hazardous weather outlook, May 30, 4:19 PM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
419 PM EDT Thu May 30 2019

INZ021-028>031-035>049-051>057-060>065-067>072-311000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
419 PM EDT Thu May 30 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Showers and thunderstorms remain possible through tonight.
Isolated severe storms are possible through the late evening hours.

Hazards: Damaging winds...large hail...locally torrential rain
producing flooding...and frequent lightning.

Timing: Best threat for severe storms through about midnight EDT.

Discussion: The combination of a frontal boundary in the area and an
approaching upper level low from the west will maintain the threat
for showers and thunderstorms at times through tonight. Isolated
severe storms are possible through late this evening. Heavy rainfall
is also possible with any shower or storm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Thunderstorms are possible Saturday and Saturday night and
again Tuesday night and Wednesday. A few strong storms are possible
Saturday afternoon and evening.

Discussion: A cold front will drop into the area from the north on
Saturday with a renewed threat for showers and thunderstorms. Dry and
cooler air will build in behind the front for Sunday into early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 30, 5:53 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
553 PM EDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             2 NE LAFAYETTE          40.44N 86.84W
05/30/2019  E0.50 INCH       TIPPECANOE         IN   PUBLIC

&&
Local storm report, May 30, 6:49 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
649 PM EDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             2 S FARMLAND            40.16N 85.13W
05/30/2019  M0.25 INCH       RANDOLPH           IN   EMERGENCY MNGR

&&
Local storm report, May 30, 6:52 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
652 PM EDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             1 WSW NORA              39.91N 86.15W
05/30/2019  E0.25 INCH       MARION             IN   TRAINED SPOTTER

&&
Local storm report, May 30, 7:45 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
745 PM EDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             NEW CASTLE              39.92N 85.36W
05/30/2019  E0.70 INCH       HENRY              IN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:45 PM EDTFlash Flood WarningINDSullivan, Vigo3 hr
May 29, 10:10 PM EDTSevere Thunderstorm WarningINDBrown23 min
May 29, 10:39 PM EDTSevere Thunderstorm WarningINDJackson, Lawrence20 min
May 29, 11:18 PM EDTAreal Flood AdvisoryINDGreene, Lawrence, Martin, Monroe3 hr
May 29, 11:22 PM EDTAreal Flood AdvisoryINDDaviess, Martin3 hr
May 29, 11:51 PM EDTFlash Flood WarningINDDaviess, Martin3 hr
May 30, 12:23 AM EDTAreal Flood AdvisoryINDJackson3 hr
May 30, 7:57 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike5 days
May 30, 7:57 AM EDTRiver Flood WarningINDGibson, Knox6 days
May 30, 7:57 AM EDTRiver Flood WarningINDGibson, Knox, Posey6 days
May 30, 10:29 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike24 hr
May 30, 4:09 PM EDTSevere Thunderstorm WarningINDHoward24 min
May 30, 6:18 PM EDTSevere Thunderstorm WarningINDClinton, Hamilton, Tipton42 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.